Acne drug Roaccutane ‘increases risk of aggression and depression’
An acne drug could be making teenagers stroppier than ever, scientists claimed today.
British researchers at the University of Bath found a treatment for the severe form of the skin condition reduced serotonin, the ‘feel good’ chemical in the brain. This increased the risk of aggression and clinical depression.
In a study published in the journal Experimental Biology and Medicine, scientists reveal a potential mechanism that might link the drug Roaccutane (Accutane in the US) to reported cases of depression in some patients taking the medication.
The researchers previously claimed the drug caused depressive behaviour in mice but, until now, the mechanism by which this might happen was unknown.
Using cells cultured in a laboratory, scientists from Bath worked alongside the University of Texas to monitor the effect of the drug on the chemistry of the cells that produce serotonin.
The researchers claim the drugs could disrupt the process by which serotonin relays signals between neurons in the brain.
Dr Sarah Bailey, from the University of Bath’s Department of Pharmacy and Pharmacology, said: "Serotonin is an important chemical that relays signals from nerve cells to other cells in the body.
"In the brain it is thought to play an important role in the regulation of a range of behaviours, such as aggression, anger and sleep.
"Low levels of serotonin have been linked to depression, as well as bipolar and anxiety disorders.
"Many medications aimed at treating depression seek to increase levels of serotonin to help overcome these problems.
"Our findings suggest that Roaccutane might disrupt the way serotonin is produced and made available to the cells.
"This could result in problems associated with low levels of serotonin, which might include depression.
"We are currently looking into this mechanism in more detail."